Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Measurability of unions of certain dense sets


Authors: Alberto Alonso and Javier F. Rosenblueth
Journal: Proc. Amer. Math. Soc. 123 (1995), 2667-2675
MSC: Primary 28A05
MathSciNet review: 1242071
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study measurability properties of sets of the form

$\displaystyle {E_t} = \{ t + m{\alpha _1} + n{\alpha _2}\vert m,n \in {\mathbf{Z}}\} \quad (t \in {\mathbf{R}})$

where $ {\alpha _1},{\alpha _2}$ are given real numbers with $ {\alpha _1}/{\alpha _2}$ irrational. Sets such as these have played an important role to establish certain fundamental results in measure theory. However, the question of measurability of unions of these sets seems not to have been solved. In an initial guess, no sets C and T seem apparent for which $ 0 < mA < mT$, where m denotes the Lebesgue measure in R and $ A = { \cup _{t \in C}}{E_t} \cap T$. In fact, we prove that if T is any Lebesgue measurable subset of R, then no such sets can exist: no matter which C we choose, if A is measurable then mA equals 0 or mT. Moreover, if A is a nonmeasurable set, the same applies to its Lebesgue outer measure. However, if we remove the condition on T of being measurable, we provide an example of (nonmeasurable) sets C and T for which the outer measure of A lies in between 0 and the outer measure of T.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A05

Retrieve articles in all journals with MSC: 28A05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1242071-7
Keywords: Lebesgue measure, Lebesgue outer measure, unitary operators in Hilbert spaces
Article copyright: © Copyright 1995 American Mathematical Society